News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Countering Paxils Bad Effects.


 Tempus35 - Mon Mar 31, 2008 12:46 pm

Hello I am a 22 year old male. I have been on 20mg Paxil since I was about 13 for Social Anxiety and Depression, I am currently on 10mg. Though Paxil has helped with my Anxiety and depression, allowing me to function, there is some cases that it doesn't but they are rare, I am over the feelings of tiredness etc that seem to come with the pill. I sleep some 10+ hours a night, it is hard to wake up. And throughout the day I feel lethargic.

I was wondering if there is anyway to counter that lethargic feeling, either through vitamins or some other med. I am concerned with this now rather then before, because I am now going to college and I wont have time to sleep 10+ hours.

I would try to get off the med to but I know it is helping with the Anxiety, which is the main issue, and without it I don't think I could control it as well.

I have read up on many vitamins, Vitamin-B complex, Magnesium, and many more, that are said to help in some ways. I am wary to take them though without knowing if they will help and if they will interact with Paxil in ways that are bad.
 Dr. E. Seigle - Fri Apr 04, 2008 8:39 am

Dear tempus35,

It is possible that you could use a lower dose of the Paxil and still get just as much benefit. It comes as a liquid, and using this, your doctor could very gingerly lower the dose by one mg at a time every 3 weeks or so, to see if the tiredness goes away at some point. Of course, there is a possibility that your symptoms could recur, but not necessarily. Some people use as little as 5 mg of Paxil or rarely, less. If you are not taking the Paxil at night, you should do this, or even take it in the evening, like at 7pm, as long as this doesn't sedate you too much when you need to be alert. This way, your blood levels will be slightly lower during the day.

If these strategies don't work, some suggestions your doctor might consider would be to switch to a less sedating anti-anxiety, anti-depressant agent (an SSRI or SNRI) such as Lexapro, fluoxitene, sertraline, Effexor, or Cymbalta for some examples. I am not familiar with any vitamins or natural compounds that would combat your fatigue, but this is not my forte.

Good luck!

-Eliot Seigle, MD

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here